Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 17, 2021Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 17, 2021, 12:37 AM EDT for Knox County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 12:37 AM EDT (04:37 UTC)
Expired
Jul 17, 2021, 1:15 AM EDT
In force
38 min
Issued by
NWS Cleveland, OH

County Knox County, OH

The radar

The Cleveland radar (KCLE), 130 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS81 KCLE 170437
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1237 AM EDT Sat Jul 17 2021

OHZ037-047-170515-
Morrow-Knox-
1237 AM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORROW AND
KNOX COUNTIES...

At 1236 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Sunbury to near Mount
Vernon to 7 miles northwest of Frazeysburg. Movement was northeast at
45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Centerburg, Danville,
Chesterville, Sparta, Waterford, Martinsburg, Gann, North Liberty and
Bladensburg.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4024 8246 4027 8248 4026 8253 4028 8275
      4035 8275 4036 8285 4055 8264 4055 8235
      4057 8218 4024 8220
TIME...MOT...LOC 0436Z 228DEG 38KT 4033 8282 4036 8251 4021 8221 

$$

Maines

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 16, 9:55 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 16, 9:55 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
955 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A stationary boundary will linger near the southern shore of Lake
Erie through tonight. A low pressure system will move northeast
along this boundary from the Mid-Mississippi Valley into the Great
Lakes region on Saturday. The low will be centered over New England
by Saturday evening, bringing a cold front across the area. High
pressure will build in behind the low on Saturday night and persist
across the region through Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
No changes needed with this update. Rain over northern Ohio
will continue to lift northeast this evening. There may be a
brief break in heavy precip late tonight, but another round of
heavy rain is expected to build in from the southwest tonight,
which will continue the flash flooding threat. Even if there is
a break in precip, attention will turn to rivers rising in
response to heavy rain.

Previous Discussion...
Currently, there is a stationary boundary that has set up near
the southern shore of Lake Erie, which is expected to linger
into Saturday morning. This boundary will act as a path for a
low pressure located over the mid- Mississippi Valley to move
along into the Great Lakes region. This low pressure is fairly
slow moving which will result in keeping the CWA in a region
very conducive to heavy rainfall.

Looking a bit more into this set-up, both at the synoptic and
mesoscale scales, there is an upper level trough expected to move
over the area with the associated surface low. This has placed
northern Ohio/NW PA under an area of enhanced upper level
divergence, which should aid in the continued development of
showers/thunderstorms into Saturday morning. Southwesterly flow will
continue to keep high moisture in the area, with PWATS ranging from
1.8-2.1 through the time period. A concerning factor is that the
warm air column extends to over 10,000 feet which will increase the
precipitation efficiency in the storms that develop. Training of
storms across the area is likely due to the orientation of steering
winds and storm motion. This has resulted in a slight risk of
excessive rainfall to continue across the area. In addition to the
heavy rainfall, a marginal risk for severe weather clips the far
east/southeast counties as clearing in the clouds has allowed an
instability gradient to development near the edge of the CWA. Any
storms that will develop will also be associated with heavy
rainfall, in conjunction with locally gusty winds. All of these
factors, in conjunction with much of the area already being
saturated from heavy rainfall lately, flash flooding remains a
concern, particularly through the overnight hours. A Flash Flood
Watch remains in effect through 12Z Saturday. River and small stream
flooding is also a concern, but will be delayed from the heaviest
rainfall due to the river response time. High temperatures today
will reach into the mid to upper 70s with overnight lows in the
upper 60s, remaining very humid.

On Saturday, the aforementioned low pressure system will continue to
progress eastward, moving a cold front southeast across the area
late morning into the early afternoon. Showers will diminish across
the area simultaneously as high pressure builds southeast across the
area. The WPC current has eastern areas under a marginal risk for
excessive rainfall, which coincides with any storm development along
the cold front. This boundary will also allow dewpoint temperatures
to finally begin to drop and slightly reduce the muggy conditions
across the area. High temperatures during the day will be in the mid
to upper 70s, dropping into the mid 60s overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The slow moving upper trough will gradually rotate southeast of the
area on Monday. Less humid and slightly cooler high pressure will
build into the region during this period but a slight chance of
showers will persist mainly over the southeast portion of the CWA.
High temperature will be in upper 70s to mid 80s with lows from the
upper 50s inland to the mid to upper 60s at the lakeshore. Dewpoints
will drop to the lower 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
During this period the long wave ridge will persist over the western
US and Northern Plains while troughing remains in the northeast. The
resultant northwest flow aloft over the region will allow for a
couple of weak cold frontal passages. The first cold front is
expected Tuesday evening and the next on Friday. Higher chances for
showers and storms will occur near the frontal passages. Dewpoints
will be lower than recently and be near normal in the lower 60s for
the most part. High temperatures will mainly range from 75 to 85
with lows from the upper 50s to mid 60s.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Showers and thunderstorms have developed along a boundary over
northern Ohio and this activity will continue to train over the
region for the next several hours. This activity will produce
non-VFR conditions at all terminals at some point this evening,
although occasional breaks in rain and VFR conditions are
possible if rain manages to lift north of any terminals. For
example, heavy rain is currently just to the north of
MFD, but if the boundary sinks south it will produce IFR
conditions at the terminal. Expect several amendments to be made
as the evening progresses. Regardless, IFR cigs should develop
at all terminals overnight and should lift to MVFR Saturday
afternoon. The precip forecast becomes a bit uncertain Saturday
morning, but expect lingering showers across at least the
eastern half of the area through the afternoon and perhaps early
evening.

Winds from TOL to ERI, which are currently north of the
boundary, will be out of the north and northeast at around 10
knots and terminals to the south of the boundary will be out of
the south at around 10 knots. Wind direction will become more
variable as low pressure moves across the area on Saturday.

Outlook...Non-VFR possible within isolated showers and
thunderstorms in Northwest Pennsylvania and Northeast Ohio
Sunday through Tuesday

&&

.MARINE...
A nearly stationary boundary will linger across the lake tonight as
low pressure over Indiana tracks east along the boundary. The
low pressure area will move into central New York on Saturday.
East to southeast winds around 10 knots can be expected ahead of
the low pressure and then winds will shift to the northeast or
north at 10-15 knots Saturday morning and increase to 10 to 20
knots Saturday afternoon before diminishing Saturday evening.
A small craft advisory has been posted for Saturday afternoon
and evening east of Cleveland. High pressure will build into
the region for the remainder of the weekend and produce
diminishing northerly or northeasterly winds. Northerly winds
will increase Tuesday night and Wednesday as a cold front sweeps
through the region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from Saturday afternoon through late
     Saturday night for OHZ012-089.
     Flash Flood Watch until 8 AM EDT Saturday for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Beach Hazards Statement from Saturday afternoon through late
     Saturday night for PAZ001.
     Flash Flood Watch until 8 AM EDT Saturday for PAZ001>003.
MARINE...Small Craft Advisory from 2 PM Saturday to 2 AM EDT Sunday for
     LEZ147>149.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Maines
SHORT TERM...LaPlante
LONG TERM...LaPlante
AVIATION...Maines
MARINE...LaPlante
Hazardous weather outlook, Jul 16, 4:02 PM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
402 PM EDT Fri Jul 16 2021

OHZ003-006>011-013-014-017>023-027>033-036>038-047-PAZ002-003-172015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Southern Erie-
402 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few severe thunderstorms are possible this afternoon and early
evening, especially south of US-30. Damaging wind gusts are the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-172015-
Lake-Ashtabula Lakeshore-Northern Erie-
402 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few severe thunderstorms are possible this afternoon and early
evening, especially south of US-30. Damaging wind gusts are the
primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-172015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
402 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 11:21 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1121 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      3 SW SPENCER            41.07N 82.15W
07/16/2021                   MEDINA             OH   911 CALL CENTER

            SIGNIFICANT FLOWING WATER OVER NEW LONDON
            EASTERN RD NEAR BRANDON LANE.

&&

PS
Local storm report, Jul 16, 11:22 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1122 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      4 NNW WEST SALEM        41.03N 82.15W
07/16/2021                   MEDINA             OH   911 CALL CENTER

            CULVERT WASHED OUT NEAR CAMP RD AND
            GREENWICH RD.

&&

PS
Local storm report, Jul 16, 11:25 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            3 E SPENCER             41.10N 82.07W
07/16/2021                   MEDINA             OH   911 CALL CENTER

            MULTIPLE FLOODED ROADS, ESPECIALLY IN
            CHATHAM AND SPENCER TOWNSHIPS.

&&

PS
Local storm report, Jul 16, 11:26 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1126 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     FLOOD            4 W SAVANNAH            40.97N 82.43W
07/16/2021                   RICHLAND           OH   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER
            ACROSS THE NORTHERN PART OF THE COUNTY THIS
            EVENING, INCLUDING CLEAR CREEK RD FROM TOWN
            LINE RD TO THE ASHLAND COUNTY LINE.

&&

AM
Local storm report, Jul 16, 11:35 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1135 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      6 N POLK                41.03N 82.22W
07/16/2021                   ASHLAND            OH   911 CALL CENTER

            3-3.5 FT OF FLOWING WATER OVER MULTIPLE
            ROADWAYS IN SULLIVAN TOWNSHIP. MULTIPLE
            ROADS ARE IMPASSABLE WITH SEVERAL RESIDENTS
            UNABLE TO LEAVE THEIR HOMES.

&&

PS
Special weather statement, Jul 17, 12:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1237 AM EDT Sat Jul 17 2021

OHZ037-047-170515-
Morrow-Knox-
1237 AM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORROW AND
KNOX COUNTIES...

At 1236 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Sunbury to near Mount
Vernon to 7 miles northwest of Frazeysburg. Movement was northeast at
45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Centerburg, Danville,
Chesterville, Sparta, Waterford, Martinsburg, Gann, North Liberty and
Bladensburg.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4024 8246 4027 8248 4026 8253 4028 8275
      4035 8275 4036 8285 4055 8264 4055 8235
      4057 8218 4024 8220
TIME...MOT...LOC 0436Z 228DEG 38KT 4033 8282 4036 8251 4021 8221

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:10 PM EDTFlash Flood WarningCLEMedina5 hr
Jul 16, 8:16 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain, Medina, Summit4 hr
Jul 16, 9:46 PM EDTFlash Flood WarningCLECuyahoga3 hr
Jul 16, 10:09 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga4 hr
Jul 17, 2:05 AM EDTAreal Flood AdvisoryCLEMedina, Summit, Wayne6 hr
Jul 17, 2:31 AM EDTAreal Flood AdvisoryCLEHancock, Ottawa, Sandusky, Seneca, Wood6 hr
Jul 17, 3:16 AM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Wayne6 hr
Jul 17, 3:21 AM EDTRiver Flood WarningCLETrumbull47 hr
Jul 17, 4:34 AM EDTAreal Flood AdvisoryCLEMahoning, Portage, Stark, Trumbull7 hr
Jul 17, 4:47 AM EDTAreal Flood AdvisoryCLEErie3 hr
Jul 17, 6:00 AM EDTRiver Flood WarningCLELorain58 hr
Jul 17, 6:09 AM EDTAreal Flood AdvisoryCLEAshtabula6 hr
Jul 17, 8:11 AM EDTRiver Flood WarningCLECuyahoga21 hr
Jul 17, 8:25 AM EDTAreal Flood AdvisoryCLEAshland, Crawford, Huron, Richland, Wyandot3 hr
Jul 17, 8:33 AM EDTAreal Flood AdvisoryCLECuyahoga, Lorain, Medina, Summit10 hr
Jul 17, 10:13 AM EDTAreal Flood WarningCLECrawford10 hr
Jul 17, 10:20 AM EDTAreal Flood AdvisoryCLEGeauga, Portage5 hr
Jul 17, 10:58 AM EDTAreal Flood WarningCLEAshland, Crawford, Huron, Lorain, Medina, Richland9 hr
Jul 17, 11:46 AM EDTRiver Flood WarningCLEErie26 hr
Jul 17, 12:01 PM EDTAreal Flood AdvisoryCLEMedina, Wayne5 hr
Jul 17, 12:16 PM EDTAreal Flood AdvisoryCLEAshtabula, Trumbull6 hr
Jul 17, 1:06 PM EDTFlash Flood WarningCLEMahoning4 hr
Jul 17, 2:54 PM EDTAreal Flood WarningCLEStark4 hr
Jul 17, 3:20 PM EDTRiver Flood WarningCLESandusky, Wood59 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.